Acetaminophen use in childhood linked to Asthma and Allergies

By Dr. Robin Armstrong, Vancouver Chiropractor

Researchers have found a possible link between the use of the pain medication acetaminophen (sold as Tylenol) in early childhood and the later development of asthma, nasal allergies and eczema.

For the study, the researchers asked parents or guardians of children aged 6 to 7 to complete a questionnaire.They were asked if the children were given acetaminophen-based medications and whether the kids later developed asthma or other symptoms.

The results revealed that children who received acetaminophen for the treatment of fever in the first year of life were, on average, 46 per cent more likely to develop asthma by the age of 6 or 7, compared with infants not given the medication.

What’s more, the use of acetaminophen during the first year was associated with a boost in the risk of rhinoconjunctivitis (nasal allergies) by 48 per cent and eczema (a skin condition) by 35 per cent.

The risks were highest among those children who were treated the most frequently with acetaminophen.

Substituting another over the counter medication such as Aspirin would not be appropriate as this has been linked to a condition known as Reye’s Syndrome.

Alternatives to over the counter medication such as traditional Chinese medicine, or homeopathic remedies from your naturopath may be a more viable alternative to help bring down fever or relieve pain by treating the source of the problem.

Call the clinic and ask about our pediatric treatments. Depending on your child’s condition we will direct you towards the appropriate practitioner. All our practitioners have additional training in treating children (chiropractic, traditional Chinese medicine, naturopathic medicine and massage therapy).

Healthy News from your Qi Interated Health Team,

Dr.Armstrong, Kiem, Kelly, Dr. Adatya, Francesca, and Peter